Wil Dubois

Welcome back to Ask D'Mine, our weekly advice column hosted by veteran type 1 and diabetes author Wil Dubois in New Mexico, who happens to have experience as a clinical diabetes specialist. This week, Wil's providing some mission-critical info on how to 'flip the math' in case of accidental insulin overdose.

{Got your own questions? Email us at [email protected]} 

Ask D'Mine button

 

Samuel, type 1 from Arizona, writes: So the other day I took too much Novolog, 30 units, which is my Lantus dose. I ate cereal, milk, and cheese to keep the blood sugar up, and had another veteran call me every hour. I’ve never gone into insulin shock, but I’ve been close, so I was wondering if there was an established protocol for events like this. Thanks, Bro. Oh, by the way, I was diagnosed in ’96, and you should see the looks I get from my doc when I tell him I ride 10-15 miles in the Prescott Forest on my mountain bike!

 

[email protected] D’Mine answers: Ah, the classic “wrong pen” injection. There’s no exact data on it, but I suspect that events like yours are verrrry common. In fact, back when I was working at the clinic, I noted an interesting evolution in Novo’s FlexPens, which have always been dark blue in color regardless of which juice they hold. When they were first introduced, the basal had a small green band around one end and the fast-acting insulin pen had a small orange band -- like mismatched wedding rings. Later, the labels had large swaths of color. Now, the plastic that surrounds the vial is boldly colored.

Clearly they—or their lawyers—are concerned that we D-peeps could be confusing our insulins. I wonder if someday they’ll just throw in the towel and just color the insulin itself? (Which was actually a call to action that came out of our DiabetesMine Design Challenge contest nearly a decade ago!)

Still, even if we do get colored insulin, I suspect we PWDs will continue to grab the wrong pen at exactly the same rate we’ve been doing all along. Why? Because we have to take so many friggin’ shots every day it becomes practically autonomic, something we don’t even think about as we do it.

So anyway, know that you are not alone. And, yes, I have a protocol for you.

Step One: Do not call your doc. Do not call a nurse helpline. Why? Because they’ll freak out and send you to the hospital, which is not strictly necessary—at least so long as you realize your mistake quickly, which most people do. (As a side note, if you didn’t realize what you’d done, you’d likely go lights-out hypo in about two hours so all this advice would be moot.) But in point of fact, most people realize their insulin injection error just as soon as they pull the needle out. They look down and see the Wrong Pen in their hand, and say, “Oh, shit!” This is commonly followed by ice cold sweats that are not physiologic at all.

It’s just good old fashioned fear. 

OK, back to that protocol...

Step Two: Get out a metaphorical mop and clean up that insulin overflow mess. Here’s the thing: Insulin and carbs are poison and antidote to each other, existing in a perverted seesaw arrangement. Too many carbs? Add insulin. Too much insulin? Add carbs. We all know this. We do this every day. But we’re not used to thinking about this relationship in an emergency medicine frame of mind. If you’ve overdosed on insulin, all you need to do is counteract the dose with the proper amount of carbs to soak it up.

OK, but how do you know how many carbs that will take, you ask? Easy. Calculate the required “carb dose” by reverse engineering your insulin-to-carb ratio (IC) to create a carb-to-insulin ratio.

Yeah, I know it’s early for math, but it’s really not that bad. Here, before I give you the instructions on reverse engineering, let’s review the way we’re used to doing the math. I got an early start on my writing today and haven’t had breakfast yet, so I’m hungry. I’m craving a chicken fried steak and egg breakfast (with the white gravy and hash browns, naturally). That would probably have some whopping crazy carb count like 75 carbs, which is why I won’t actually eat it. But if you did, and let’s say you use 1:15 for your IC ratio, you’d take 75 and divide by 15 to get five units.

We all know this; we all do this every day.

But here’s the secret: Math is a magic mirror. It’s a two-way street. Because it takes five units to cover 75 carbs, it also takes 75 carbs to cover five units. Do you see where this is going? It doesn’t matter if the chicken or the egg came first, so long as the equation balances.

In the case of an accidental overdose, the trick is to find out how many carbs are needed to balance the insulin. To do this, just take the units of insulin injected and multiply by your IC ratio. In the example above five units of insulin times 15 (the IC ratio) gets you back to 75 carbs.

In your case, you had a whopping 30 units to soak up from the insulin mix-up. If you have a typical type 1 IC ratio of 1:15, you needed 450 carbs to clean up the mess. (30 units x 15 = 450). Actually, I’m surprised you got there with milk and cereal, but I’m glad you did.

By the way, the cheese you ate didn’t help you out, and might have even put you at higher risk. It’s low-carb, so it’s no great assistance in covering the overdose; and it’s also high-fat, which can slow down the digestion of the other carbs. But kudos to you for calling another type 1 to keep tabs on you during the emergency.

Oh, and by the way, when is this kind of emergency over? In four hours. That’s how long the fast-acting insulin lasts. After that, you’re in the clear. And speaking of time, how much time do you have to get the carbs on board? You need to start eating within a half hour of the incident. Fast acting insulin starts being effective in about 20 minutes, peaks in two hours, and then trails off over the next two hours. If you realize your mistake a hour or more after it happened, you’re beyond the threshold of self-help emergency medicine as the insulin is too far ahead of any carbs you eat. In this situation you need to get your butt to the Emergency Room ASAP, where they will set you up with an IV of glucose to soak up the insulin overdose.

Thanks for writing, Samuel, and thanks for keeping those non-biking docs on their toes!

 

This is not a medical advice column. We are PWDs freely and openly sharing the wisdom of our collected experiences — our been-there-done-that knowledge from the trenches. But we are not MDs, RNs, NPs, PAs, CDEs, or partridges in pear trees. Bottom line: we are only a small part of your total prescription. You still need the professional advice, treatment, and care of a licensed medical professional.

Disclaimer: Content created by the Diabetes Mine team. For more details click here.

Disclaimer

This content is created for Diabetes Mine, a consumer health blog focused on the diabetes community. The content is not medically reviewed and doesn't adhere to Healthline's editorial guidelines. For more information about Healthline's partnership with Diabetes Mine, please click here.